The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Success of Amitriptyline and Gabapentin?

Just wondering if anyone has tried successfully a combination of amitriptyline and gabapentin?

1 Like

I don’t imagine it’s a particularly common combo. Nobody comes instantly to mind. As a laymen I might well imagine it could be rather sedating as both drugs tend to make people drowsy. Indeed both are extensively used for relief of chronic, long term nerve pain. I checked out the forum’s Search facility which is always the best place to look before starting a new thread but could only find one relevant post and that was somebody moving on from that to another combo however that’s just a
Moment in time. I know I have answered you before about adding in a second drug to Ami. Amitriptyline has an excellent reputation as a preventative in its own right. It’s one of three recommended by UK NHS. Sometimes it’s a case of reaching an effective dose, one that controls the head pressure. Often this is achieved over a period of time to allow symptoms to settle. Sometimes people add in Botox. It always pays to make sure one is adhere to all the other, non drug intervention type treatment protocols such as diet and trigger avoidance to give the drug best chance. Sometimes adding in can cause more side effects. Treatment tends to require a lot of patience.
An afterthought: Propranolol is good for head pressure and a popular combo.

1 Like

I’ve tried this combo but not long term. I use amitriptyline as a rescue drug and Gabapentin for nerve pain. Every once in a while I end up with both in my system. Helen’s right - it’s very sedating. I stopped the Gabapentin because it was making MAV worse, which is either a strange reaction or it was doing that thing where the first several weeks it makes you worse before you get better. As my MAV is generally well controlled with Botox, I wasn’t interested in playing that game. I think if you could stand the sedative effect and the weight gain, it could be a gentle and effective combo.

2 Likes

Hi Helen, thank you for replying and thank you for checking the search facility. I tried that as well, but couldn’t find anything. I am trying to find something to add in with the ami and have read online that gabapentin is quite harmless and low in side effects. I tried propranalol for 3 months but it made me a depressed insomniac and my neurologist took me off it. I have been very unlucky in that the 4 medications that were given to me in hospital (for hypertension & VM), all made headaches worse and all caused difficult side effects. I have felt like a guinea pig, chopping and changing medications. My GP doesn’t know a lot about VM, but at least is willing to write me scripts for anything I want to try. Plus he is an integrative doctor, so he has me on natural supplements.
My neurologist dislikes ami and added in pizotifen. However, I don’t think the piz is doing anything, so I want to increase the ami and dump the pizotifen. As I cannot handle BBs & antidepressants(SSRIs/SNRIs), I am pretty much limited to checking out anticonvulsants. I am a bit scared to try topomax, so thinking I should try gabapentin first. Anyway, I have an appointment with another neurologist so as to seek a second opinion. I am hoping she is good as I have waited more than 6 months to see her. This covid business is crazy. My longtime neurologist (Dr Granot) has been easier to speak to (about 2 months), but it is over the phone as I am not up to driving a 4 hour return trip, plus our lockdowns in Australia are becoming restrictive again. Anyway, the new neurologist is across the road from our shop, so I can walk there.
For hypertension, I have now changed to norvasc & candesartan (at my request) both of which are migraine friendly after my bad experience with propranalol & zanidip. A bit of a shame because propranalol is so effective for so many. For VM, I am currently on ami & pizotifen, but wanting to up the ami, dump the piz & add in something else.
Mary :smiley:

Thank you Emily
How do you use the ami as a rescue drug? Does it not cause withdrawal when you stop it? Is gabapentin also a rescue drug? I am on ami, but haven’t tried gaba yet.
Mary :smiley:

1 Like

I often use Ami when my MAV is ramping. It’s just 10 mg. No real side effects for a single dose.

I use Gabapentin as a rescue for nerve pain. I have spinal issues. I’m supposed to use it daily but it ramps MAV too much, and makes me feel high and sleepy.

2 Likes

Dr Hain doesn’t rate it for preventative either. And here in UK it’s now classed as Class C drug which I am sure long-term will reduce its use.

Fancy, a neurologist just over the road. Do keep us posted on what he suggests.

Topamax seems the way you are heading. It’s popular choice in intractable cases. Neuros and my own doctor kept throwing it at me and I kept tossing it back. Candesartan some people find good. @gidlabu’s one and from memory he found it intimately better than Gabapentin. His story is all written up in his diary. I aslo associate him with Pizotifen and some success. That does seem a drug that needs high end doses, like 3-4.5mg for success in many cases.

Most people have restrictions on classes of drugs to avoid due to comorbidities. Mine is Anti-depressants. And we are all guinea pigs. As the neuro said to me selecting a preventative is all a question of trial n error.

1 Like

I’ve been on 600mg Gabapentin and 10mg Amitriptyline for a while now. Dropped the Ami and tried Effexor in its place a while back and had bad side effects. The combo for me seems to help but no cure. I was at a higher dosage of Ami but it made me too drowsy.

3 Likes

I remember you trying to get off Effexor. Glad things are OK with you. Yep imagined that would be sedating combo. Have brother in law on Gaba for nerve pain. He tried Ami first. Always says he slept much more of the time on the Ami and that the Gabapentin allows him to be awake more often! Interestingly I remember reading Dr Silver saying any drug that sedates is unsuitable for MAV.

1 Like

Nice to hear from you Ron, hope you are doing ok.

2 Likes

Thanks Ron. Good to know that I won’t be the only one on that combo. I am now up to 50mg on the ami and starting to see some improvement, but don’t want to go higher unless absolutely warranted. I am just starting on 100mg of gabapentin and want to stay on a low dose. I am hoping the gaba helps me with sleep and mood. I have been through 5 different meds over the last few months, causing too many ups and downs for my poor brain.
I am seeing a new neurologist (my third) on Monday. She is across the road from our shop, but I have had to wait more than 6 months to see her. Hopefully she is going to be worth the wait.
Take care, Mary

2 Likes

Good luck Mary. :heart:

1 Like

Thank you! MAV symptoms haven’t been horrible but found out I have a hernia that is effecting my stomach. Always something… Hope you are well.

I have the option to take 600mg Gabapentin at night (which I do) and another 300mg in the morning which always made me too tired. It’s a real balancing act trying to figure out what works best and gives you fewer side effects. Great to get another opinion. I gave Topamax a try after seeing a new neurologist and it made me very anxious and jittery. So back on this combination for now.

So, I had my first appointment with my new neuro. I had to wait an hour in the waiting room, however, once i was in, she gave me one hour of her time. She seems very sympathetic and caring, asked lots of questions and took lots of notes. She wants to push the ami up to 75mg before we look at a second med, particularly since my 2 blood pressure meds are also migraine preventatives. I have another appointment next week for a Botox trial. Hope it doesn’t hurt too much!

It doesn’t. My third round is in 16 days. You’ll be fine. With MAV no doubt you’ve dealt with much worse.

1 Like

Thank you Emily. I am actually excited to try it… and you are right, it cannot be worse than what I have now. I want to start living again. RIght now I am just like the Phantom of the Opera, living in the dark, a shadow of my former self. I am glad it is working for you.

1 Like

I wish you great success!! :heart:

1 Like